Alert archive / North Carolina / Special Weather Statements in 2018

Special Weather Statement, NWS Raleigh, NC

August 8, 2018Harnett County, Lee County, North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 8, 2018, 12:21 AM EDT for Harnett County, Lee County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2018, 12:21 AM EDT (04:21 UTC)
Expired
Aug 8, 2018, 1:00 AM EDT
In force
39 min
Issued by
NWS Raleigh, NC

Counties Harnett County, NC, Lee County, NC

The radar

The Raleigh/Durham radar (KRAX), 63 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2018-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1000 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2018-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1000 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1213 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

289 
WWUS82 KRAH 080421
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
1221 AM EDT WED AUG 8 2018
 
NCZ076-077-080500-
Lee NC-Harnett NC-
1221 AM EDT WED AUG 8 2018

...A STRONG THUNDERSTORM WILL AFFECT HARNETT AND LEE COUNTIES UNTIL
100 AM EDT...

At 1221 AM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Pope AFB, or 12 miles northwest of Fort Bragg,
moving east at 20 mph.

Wind gusts up to 40 mph, frequent lightning flashes, and pockets of 
heavy rainfall will be possible with this storm.

Locations impacted include...
Sanford, Lillington, Broadway, Lemon Springs, Gum Springs, Raven Rock
State Park, Olivia, Pineview, Anderson Creek and Cumnock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3521 7915 3527 7922 3531 7919 3535 7927
      3540 7929 3544 7933 3554 7930 3553 7927
      3556 7924 3556 7922 3555 7922 3558 7917
      3555 7903 3552 7897 3554 7896 3548 7867
      3526 7876 3526 7882 3523 7888 3519 7910
TIME...MOT...LOC 0421Z 278DEG 18KT 3528 7912 

$$

MORROW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 7, 9:18 PM EDT, 3 hours 3 minutes earlier.

Area forecast discussion, Aug 7, 9:18 PM EDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
918 PM EDT Tue Aug 7 2018

.SYNOPSIS...
A surface trough will linger across central NC until a weak cold
front approaches from the west late Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 918 PM Tuesday...

Thunderstorms have been driven by outflows from earlier storms
moving SE across the northern Piedmont. MLCapes, even at 900 PM
local time ranged in the 1500 J/KG to 2000 J/KG along the
intersection of the surface trough and outflow boundary. This
boundary extended from SW to NE across the Piedmont, moving very
slowly SE. There is developing CINH over the SW and W Piedmont and
Foothills where the nighttime cooling stabilization has begun.

Interestingly, the IR satellite data indicated a rapid expansion of
68-70 below zero (very cold cloud tops) over Yadkin/Surry/Stokes
Counties and over Vance County recently. We should have an
additional hour or two of marginally severe thunderstorms before
they weaken just before midnight or so. Some additional development
is possible, especially in the Triad region as there was still some
surface moisture convergence of high PW's in the 1.7 to 1.8 range
directed into the surface trough and outflows.

Only isolated storms expected around Laurinburg and Raeford through
midnight, otherwise a minimum of POP in the south and east. Partly
cloudy in general expected overnight with lows in the 70s.

&&

.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
As of 310 PM Tuesday...

Copy and paste today's forecast in for Wednesday. The piedmont
trough will remain in place over the area. Primarily diurnal
convection with coverage similar to today, mainly along differential
heating boundaries. Pwats in the 1.5-2.0 range will also persist.
The upper level trough will start to push the ridge south late
Wednesday into Wednesday night, with increasing warm, moist
advection into central NC. With the majority of convection holding
off until later in the evening, expect highs to reach the low to mid
90s, resulting in heat indices in the 100-103 range along and east
of I-85. Overnight lows also similar to to night, low to mid 70s.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 215 PM TUESDAY...

Longer range forecast remains on track with a steady rise in diurnal
convection coverage, along with a gradual decrease in daytime
heating potential through the period.

A surface lee-side trough will remain across the area through the
end of the workweek before finally becoming washed out by a
shortwave likely to stall a front across region by Friday morning.
In the upper-levels, an amplifying trough over the Great Lakes and
Northeast will become more prominent late in the period before
transitioning into more of a cutoff upper low early next work-week.
Most of Thursday looks to be relatively dry ahead of the front which
is likely to enter and stall across central NC primarily after
sunset. Can't rule out an airmass thunderstorm and/or pre-frontal
trough-initiated storm, but signals remain relatively sparse thanks
to an utter lack of forcing. Some residual showers/storms will
likely spill east of the Appalachians with the front after sunset,
absorbing what's left of the instability before dying out near the
Triangle overnight Thursday/pre-dawn Friday. Southerly/southwesterly
flow becomes better established over the weekend, giving the
potential for more widespread shower/storm development, especially
in the Saturday through Monday time frame. Guidance suggests drier
air moving into the region on Tuesday.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
As of 830 PM Tuesday...

24 Hour TAF Period:  Expect mostly VFR conditions through the TAF
period with short wave ridging over the area helping to limit the
usual afternoon/evening tstm activity over central NC through the 24
hour TAF period. However, lingering isolated to scattered showers
and storms may affect KRDU and possibly KINT/KGSO through around 04Z
or so this evening. Isolated to scattered late day/evening showers
and storms will again be possible Wednesday as well, with the best
chance across the far NW Piedmont. Otherwise, outside of possibly
some patchy sub-VFR visbys at KRWI, VFR conditions are expected.

Outlook: A typical summer pattern is expected, featuring mainly
afternoon/evening showers and tstms each day with patchy morning fog
possible, mainly where showers/tstms occurred the day before. Right
now it appears that the coverage of shower/tstm activity will
increase over the weekend, with perhaps a more prolonged period of
sub-VFR conditions possible then.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...PWB/CBL
NEAR TERM...Badgett/KC
SHORT TERM...KC
LONG TERM...JJM/Franklin
AVIATION...BSD/NP
Hazardous weather outlook, Aug 7, 11:10 PM EDT, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
1110 PM EDT Tue Aug 7 2018

NCZ007>011-026>028-042-043-078-089-090315-
Person-Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe-
Johnston-Wilson-Wayne-Sampson-
1110 PM EDT Tue Aug 7 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ021>025-038>041-073>077-083>086-088-090315-
Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph-Chatham-
Wake-Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond-Scotland-
Hoke-Cumberland-
1110 PM EDT Tue Aug 7 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Strong showers and thunderstorms will produce isolated damaging wind
gusts and locally heavy rainfall. This could lead flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 7, 11:31 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1131 PM EDT TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND DMG     4 NW ROUGEMONT          36.26N 78.98W
08/07/2018                   PERSON             NC   911 CALL CENTER

            TREE DOWN ON A POWER LINE ON DICK HOLEMAN
            RD.

&&

JFD
Local storm report, Aug 7, 11:42 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1142 PM EDT TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     TSTM WND DMG     3 ENE HENDERSON         36.35N 78.37W
08/07/2018                   VANCE              NC   911 CALL CENTER

            TREE DOWN ON WARRENTON RD IN HENDERSON.

&&

JFD
Local storm report, Aug 7, 11:45 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1145 PM EDT TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     TSTM WND DMG     2 WSW HENDERSON         36.31N 78.44W
08/07/2018                   VANCE              NC   911 CALL CENTER

            A POWER LINE BROUGHT DOWN BY A SMALL TREE AT
            DEEPWOOD DR AND LAKESIDE DR.

&&

JFD
Special weather statement, Aug 7, 11:56 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1156 PM EDT TUE AUG 7 2018

NCZ075-080445-
Moore NC-
1156 PM EDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MOORE COUNTY UNTIL 1245
AM EDT...

At 1156 PM EDT, Doppler radar was tracking a strong thunderstorm over
Carthage, moving southeast at 15 mph.

Wind gusts up to 50 mph, heavy rain, and frequent lightning will be
possible with this storm.

Locations impacted include...
Southern Pines, Carthage, Pinehurst, Whispering Pines, Vass, Cameron
and Seven Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3531 7962 3549 7945 3544 7933 3543 7933
      3540 7929 3535 7927 3531 7919 3527 7922
      3524 7917 3521 7915 3520 7910 3517 7910
      3517 7913 3518 7913 3517 7914 3519 7918
      3520 7921 3521 7925 3514 7936
TIME...MOT...LOC 0356Z 304DEG 12KT 3538 7944

MORROW
Special weather statement, Aug 7, 11:58 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1158 PM EDT TUE AUG 7 2018

NCZ041-080500-
Wake NC-
1158 PM EDT TUE AUG 7 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WAKE COUNTY UNTIL 100
AM EDT...

At 1158 PM EDT, Doppler radar was tracking a line of strong
thunderstorms extending from near RDU International through 6 miles
north of Fuquay-Varina to 12 miles northwest of Angier.
Movement was east at 15 mph.

Wind gusts up to 40 mph, frequent lightning flashes, and pockets of
heavy rainfall will be possible with these storms.

Locations impacted include...
Raleigh, Cary, Wake Forest, Garner, Fuquay-Varina, Rdu International,
Apex, Holly Springs, Morrisville and Knightdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3607 7866 3599 7846 3598 7843 3594 7839
      3593 7835 3591 7835 3590 7833 3590 7831
      3575 7838 3571 7847 3552 7871 3561 7899
      3567 7892 3593 7880 3592 7876 3597 7871
      3601 7870 3603 7872 3603 7875 3607 7873
TIME...MOT...LOC 0358Z 269DEG 12KT 3592 7871 3568 7884 3561 7893

MORROW
Special weather statement, Aug 8, 12:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1221 AM EDT WED AUG 8 2018

NCZ076-077-080500-
Lee NC-Harnett NC-
1221 AM EDT WED AUG 8 2018

...A STRONG THUNDERSTORM WILL AFFECT HARNETT AND LEE COUNTIES UNTIL
100 AM EDT...

At 1221 AM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Pope AFB, or 12 miles northwest of Fort Bragg,
moving east at 20 mph.

Wind gusts up to 40 mph, frequent lightning flashes, and pockets of
heavy rainfall will be possible with this storm.

Locations impacted include...
Sanford, Lillington, Broadway, Lemon Springs, Gum Springs, Raven Rock
State Park, Olivia, Pineview, Anderson Creek and Cumnock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3521 7915 3527 7922 3531 7919 3535 7927
      3540 7929 3544 7933 3554 7930 3553 7927
      3556 7924 3556 7922 3555 7922 3558 7917
      3555 7903 3552 7897 3554 7896 3548 7867
      3526 7876 3526 7882 3523 7888 3519 7910
TIME...MOT...LOC 0421Z 278DEG 18KT 3528 7912

MORROW

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:16 PM EDTSpecial Weather StatementRAHRandolph44 min
Aug 7, 8:36 PM EDTSevere Thunderstorm WarningRAHGranville, Vance39 min
Aug 7, 9:26 PM EDTSevere Thunderstorm WarningRAHForsyth, Guilford64 min
Aug 7, 9:32 PM EDTSevere Thunderstorm WarningRAHFranklin, Vance, Warren25 min
Aug 7, 9:47 PM EDTSpecial Weather StatementRAHDavidson, Randolph58 min
Aug 7, 10:09 PM EDTAreal Flood AdvisoryRAHRandolph3 hr
Aug 7, 10:11 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Guilford, Randolph64 min
Aug 7, 10:12 PM EDTFlash Flood WarningRAHRandolph3 hr
Aug 7, 10:26 PM EDTSpecial Weather StatementRAHMontgomery, Stanly49 min
Aug 7, 11:11 PM EDTSpecial Weather StatementRAHChatham, Durham, Harnett, Lee, Wake49 min
Aug 7, 11:16 PM EDTSpecial Weather StatementRAHMontgomery59 min
Aug 7, 11:21 PM EDTSevere Thunderstorm WarningRAHChatham, Montgomery, Moore, Randolph32 min
Aug 7, 11:56 PM EDTSpecial Weather StatementRAHMoore49 min
Aug 7, 11:58 PM EDTSpecial Weather StatementRAHWake62 min
Aug 8, 12:32 AM EDTSpecial Weather StatementRAHWilson28 min
Aug 8, 12:37 AM EDTSpecial Weather StatementRAHCumberland53 min
Aug 8, 12:47 AM EDTSpecial Weather StatementRAHHarnett28 min
Aug 8, 12:50 AM EDTSevere Thunderstorm WarningRAHJohnston, Wayne, Wilson29 min
Aug 8, 1:00 AM EDTSpecial Weather StatementRAHCumberland60 min
Aug 8, 2:19 AM EDTSpecial Weather StatementRAHBladen56 min
Aug 8, 2:33 PM EDTSpecial Weather StatementRAHForsyth57 min
Aug 8, 4:24 PM EDTSpecial Weather StatementRAHAlamance, Durham, Orange66 min
Aug 8, 4:27 PM EDTSpecial Weather StatementRAHSampson63 min
Aug 8, 4:34 PM EDTSevere Thunderstorm WarningRAHCumberland, Sampson41 min
Aug 8, 4:38 PM EDTSevere Thunderstorm WarningRAHDurham, Granville, Orange52 min
Aug 8, 4:54 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford, Randolph66 min
Aug 8, 5:05 PM EDTSevere Thunderstorm WarningRAHFranklin, Wake40 min
Aug 8, 5:11 PM EDTSpecial Weather StatementRAHDavidson64 min
Aug 8, 5:13 PM EDTSpecial Weather StatementRAHForsyth62 min
Aug 8, 5:35 PM EDTSevere Thunderstorm WarningRAHForsyth55 min
Aug 8, 5:42 PM EDTSevere Thunderstorm WarningRAHChatham, Durham, Orange63 min
Aug 8, 5:51 PM EDTSpecial Weather StatementRAHScotland39 min
Aug 8, 6:15 PM EDTAreal Flood AdvisoryRAHAlamance, Chatham, Durham, Orange, Randolph3 hr
Aug 8, 6:24 PM EDTFlash Flood WarningRAHChatham, Durham, Orange3 hr
Aug 8, 6:30 PM EDTSevere Thunderstorm WarningRAHChatham, Wake45 min
Aug 8, 6:39 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth, Guilford, Montgomery, Randolph, Stanly81 min
Aug 8, 7:29 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Lee, Montgomery, Moore, Randolph76 min
Aug 8, 7:43 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston62 min
Aug 8, 7:51 PM EDTSevere Thunderstorm WarningRAHAnson, Hoke, Richmond, Scotland54 min
Aug 8, 7:54 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax51 min
Aug 8, 7:57 PM EDTSpecial Weather StatementRAHWilson48 min

Nearby

Special Weather Statements in North Carolina, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.